MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE SPHERX II PEDICLE SCREW SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

NUVASIVE, INC. NUVASIVE SPHERX II PEDICLE SCREW SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 8439560
Medical Device Problem Codes Mechanical Problem (1384); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 02/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned, but radiograph confirmed the separation.The device remains in-situ and no further investigation can be completed at this time.It is unknown if the patient complied with post-operative instructions or sustained an impact.Root cause has not been determined, no conclusion can be drawn.Review of labeling notes: warnings and cautions and precautions "potential risks identified with the use of this device system, which may require additional surgery include: device component fracture.Internal fixation appliances are load sharing devices that hold bony structures in alignment until healing occurs."potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s) loss of fixation nonunion or delayed union fracture of the vertebra neurological, vascular or visceral injury metal sensitivity or allergic reaction to a foreign body." "contraindications include but are not limited to: infection, local to the operative site.Signs of local inflammation.Patients with known sensitivity to the materials implanted.Patients who are unwilling to restrict activities or follow medical advice.Patients with inadequate bone stock or quality." device remains in-situ.
 
Event or Problem Description
On (b)(6) 2015 a (b)(6) male patient underwent a procedure that included four intervertebral spacers and six level posterior fixation.Three months after surgery the patient was experiencing some pain (radiculopathy) down right side.Radiographic images showed a component separation at s1.The surgeon has elected to monitor the patient.No revision surgery is scheduled at this time.

Brand Name
NUVASIVE SPHERX II PEDICLE SCREW SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key5493318
Report Number2031966-2016-00017
Device Sequence Number300203
Product Code NKB
UDI-Device Identifier00887517252654
UDI-Public00887517252654
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K092287
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8439560
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2016
Initial Report FDA Received Date03/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR